Tags

Type your tag names separated by a space and hit enter

Wernicke encephalopathy and beriberi during total parenteral nutrition attributable to multivitamin infusion shortage.
Pediatrics. 1998 Jan; 101(1):E10.Ped

Abstract

OBJECTIVE

Wernicke encephalopathy (WE) is an acute neurologic disorder characterized by a triad of ophthalmoplegia, ataxia, and mental confusion. WE is attributable to thiamine (vitamin B1) deficiency. Beriberi is the systemic counterpart of thiamine deficiency and often manifests in cardiovascular collapse. WE is usually associated with alcoholism and malnutrition. It has also been seen in people with gastrointestinal diseases with malabsorption. Patients who have received total parenteral nutrition (TPN) without proper replacement of thiamine have also developed WE. Since November 1996, there has been a shortage of multivitamin infusion (MVI). Many patients who were on chronic TPN with MVI ceased to receive the MVI and were converted to an oral form of the multivitamin. As a result, there have been several reports of children and adults on TPN who have developed WE as a result of thiamine deficiency. With this case report, we bring to attention the association of the MVI shortage and WE. Early diagnosis of WE is important, because if it is treated with thiamine in the acute stages, the neurologic and cardiovascular abnormalities can be reversed.

CASE REPORT

We report a 20-year-old female patient with Crohn's disease who developed WE as a result of thiamine deficiency. She had Crohn's disease since age 9 years and was on chronic TPN. Two months before admission, MVI was discontinued in the TPN because of the shortage of its supply. An oral multivitamin tablet was substituted instead. She was admitted to the hospital for persistent vomiting. In the hospital, she continued to receive TPN without MVI, but continued taking an oral multivitamin preparation. Two weeks after admission, she developed signs of WE including diplopia, ophthalmoplegia, nystagmus, and memory disturbance. She also developed hypotension that was thought to be caused by beriberi. She was treated with 50 mg of intravenous thiamine. Within hours of the intravenous thiamine, her hypotension resolved. The day after the infusion, she no longer complained of diplopia, and her ophthalmoplegia had improved dramatically. Magnetic resonance imaging showed several areas of abnormally high signal on T2-weighted images in the brainstem, thalamus, and mamillary bodies. The topographic distribution of these changes was typical of WE. After 2 months, her mental status and neurologic status had recovered completely.

CONCLUSION

WE and thiamine deficiency should be considered in all patients with malabsorption, malnutrition, and malignancies. WE from thiamine deficiency can occur as a result of cessation of MVI in the TPN infusion. Even if an oral multivitamin preparation is given instead of MVI, patients with malabsorption may not absorb thiamine adequately. Prompt diagnosis of WE is important because it is potentially fatal and readily treatable with thiamine supplementation. Early recognition of WE may be more difficult in children, because the classic triad of symptoms may not develop fully. Magnetic resonance imaging may be useful in these cases to confirm the diagnosis of WE. Because the shortage of MVI is expected to be a long-term, there are likely to be more cases of WE in the pediatric population of TPN-dependent children. Because there is no shortage of intravenous thiamine, it should be administered with TPN even if MVI is not available.

Authors+Show Affiliations

Departments of Neurology and Neurological Sciences, Pediatrics, and Ophthalmology Stanford University School of Medicine Packard Children's Hospital at Stanford Stanford, CA 94305-5235, USA.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

9417174

Citation

Hahn, J S., et al. "Wernicke Encephalopathy and Beriberi During Total Parenteral Nutrition Attributable to Multivitamin Infusion Shortage." Pediatrics, vol. 101, no. 1, 1998, pp. E10.
Hahn JS, Berquist W, Alcorn DM, et al. Wernicke encephalopathy and beriberi during total parenteral nutrition attributable to multivitamin infusion shortage. Pediatrics. 1998;101(1):E10.
Hahn, J. S., Berquist, W., Alcorn, D. M., Chamberlain, L., & Bass, D. (1998). Wernicke encephalopathy and beriberi during total parenteral nutrition attributable to multivitamin infusion shortage. Pediatrics, 101(1), E10.
Hahn JS, et al. Wernicke Encephalopathy and Beriberi During Total Parenteral Nutrition Attributable to Multivitamin Infusion Shortage. Pediatrics. 1998;101(1):E10. PubMed PMID: 9417174.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Wernicke encephalopathy and beriberi during total parenteral nutrition attributable to multivitamin infusion shortage. AU - Hahn,J S, AU - Berquist,W, AU - Alcorn,D M, AU - Chamberlain,L, AU - Bass,D, PY - 1998/1/7/pubmed PY - 1998/1/7/medline PY - 1998/1/7/entrez SP - E10 EP - E10 JF - Pediatrics JO - Pediatrics VL - 101 IS - 1 N2 - OBJECTIVE: Wernicke encephalopathy (WE) is an acute neurologic disorder characterized by a triad of ophthalmoplegia, ataxia, and mental confusion. WE is attributable to thiamine (vitamin B1) deficiency. Beriberi is the systemic counterpart of thiamine deficiency and often manifests in cardiovascular collapse. WE is usually associated with alcoholism and malnutrition. It has also been seen in people with gastrointestinal diseases with malabsorption. Patients who have received total parenteral nutrition (TPN) without proper replacement of thiamine have also developed WE. Since November 1996, there has been a shortage of multivitamin infusion (MVI). Many patients who were on chronic TPN with MVI ceased to receive the MVI and were converted to an oral form of the multivitamin. As a result, there have been several reports of children and adults on TPN who have developed WE as a result of thiamine deficiency. With this case report, we bring to attention the association of the MVI shortage and WE. Early diagnosis of WE is important, because if it is treated with thiamine in the acute stages, the neurologic and cardiovascular abnormalities can be reversed. CASE REPORT: We report a 20-year-old female patient with Crohn's disease who developed WE as a result of thiamine deficiency. She had Crohn's disease since age 9 years and was on chronic TPN. Two months before admission, MVI was discontinued in the TPN because of the shortage of its supply. An oral multivitamin tablet was substituted instead. She was admitted to the hospital for persistent vomiting. In the hospital, she continued to receive TPN without MVI, but continued taking an oral multivitamin preparation. Two weeks after admission, she developed signs of WE including diplopia, ophthalmoplegia, nystagmus, and memory disturbance. She also developed hypotension that was thought to be caused by beriberi. She was treated with 50 mg of intravenous thiamine. Within hours of the intravenous thiamine, her hypotension resolved. The day after the infusion, she no longer complained of diplopia, and her ophthalmoplegia had improved dramatically. Magnetic resonance imaging showed several areas of abnormally high signal on T2-weighted images in the brainstem, thalamus, and mamillary bodies. The topographic distribution of these changes was typical of WE. After 2 months, her mental status and neurologic status had recovered completely. CONCLUSION: WE and thiamine deficiency should be considered in all patients with malabsorption, malnutrition, and malignancies. WE from thiamine deficiency can occur as a result of cessation of MVI in the TPN infusion. Even if an oral multivitamin preparation is given instead of MVI, patients with malabsorption may not absorb thiamine adequately. Prompt diagnosis of WE is important because it is potentially fatal and readily treatable with thiamine supplementation. Early recognition of WE may be more difficult in children, because the classic triad of symptoms may not develop fully. Magnetic resonance imaging may be useful in these cases to confirm the diagnosis of WE. Because the shortage of MVI is expected to be a long-term, there are likely to be more cases of WE in the pediatric population of TPN-dependent children. Because there is no shortage of intravenous thiamine, it should be administered with TPN even if MVI is not available. SN - 1098-4275 UR - https://www.unboundmedicine.com/medline/citation/9417174/Wernicke_encephalopathy_and_beriberi_during_total_parenteral_nutrition_attributable_to_multivitamin_infusion_shortage_ L2 - http://pediatrics.aappublications.org/cgi/pmidlookup?view=long&pmid=9417174 DB - PRIME DP - Unbound Medicine ER -